Couldn't find what you looking for?

TRY OUR SEARCH!

I am a 57 year old woman with high cholestrol and triglyceriides and a family history of heart disease. I am not overweight, exercise regularly and watch my diet, but without the aid of statins my cholestrol is typically 300+ and my triglycerides are over 400. I have taken Lipitor and Vytorin. Both medications produced wonderful results on cholestrol numbers with tryglycerides remaining slightly elevated. The drawback is that after a period of time....usually after 1 1/2 to 2 years, my liver enzymes become elevated (AST and ALT) and my Doctor orders that I stop taking them immediately. A subsequent blood test shows that they return to normal after stopping the medication, but my cholestrol and triglycerides go back to their normal highs.
I recently started Crestor 20mg and after 2 months my cholestrol and triglyceride numbers are better than they have ever been. The problem is that my liver enzymes are already elevated. AST is 43 and ALT is 67.
Based on these results, my Doctor lowered the dosage to 10mg and wants me to retest in one month.
My question is: Are these liver enzyme numbers significantly high? Do they mean that my liver is damaged? (A CPK test was also done at the same time and the results were normal). I am extremely nervous about taking statins for this reason. What is the greater risk....Heart disease or liver damage?

Loading...

The normal ranges for AST and ALT are 5-40 ands 7-56 units per liter of serum, respectively. Your values are only marginally high, not at all dangerous. It is normal for statins to cause the liver enzymes to become elevated. I would not be concerned unless there is a progressive increase in the values. Lowering the dosage of statin may help some, but it is not going to decrease the numbers. Lowering the dosage will most likely result in an increase in your cholesterol numbers as well.

Statins principle target is cholesterol, primarily LDL. It is not common for statins to affect HDL and most statins have moderate affect on triglycerides. You may want to talk to your doctor about adding a fibrate to your treatment regime.

The 2 fibrates currently approved in the United States are gemfibrozil and fenofibrate. The major concern when using a statin-fibrate combination is the potential increased risk for myopathy and rhabdomyolysis. This risk was originally observed when gemfibrozil was combined with lovastatin, and then became more prominently displayed when gemfibrozil was combined with cerivastatin, leading to the latter agent being withdrawn from the market. Further evaluation disclosed that gemfibrozil increased the blood concentrations of most statins by partially inhibiting the metabolism (or glucuronidation) of the statin acid byproduct. In contrast, fenofibrate does not use this metabolic pathway and therefore has a minimal effect on the pharmacokinetics of statins, making it safe to use in combination with a statin.
Reply

Loading...

I have the same issues.  Doctor tried fibrates and statins and my liver enzymes went up to 600.  My gastro doctor told me to quit taking them.  Cholestrol and Triglycerides went back up.  So GP decided to put me back on a statin.  Have been on them for a month and get a blood test in another couple of weeks to see what my liver enzymes are doing.  Side affects of muscle pain really bothers me, so I take Naproxen for the pain.

Reply

Loading...


How you doing ? I just found out my liver enzyme are ALT 81 AST 41 is these bad ? Am 35 years old
Reply

Loading...